Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS Shreveport, LA

May 11, 2009Bossier Parish, Caddo Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 11, 2009, 11:55 AM CDT for Bossier Parish, Caddo Parish, Louisiana. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2009, 11:55 AM CDT (16:55 UTC)
Expired
May 11, 2009, 2:15 PM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bossier Parish, LA, Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 24 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:15 PM CDTFLASH FLOODShreveport, LABUNCOMBE RD NEAR FINANCIAL PLAZA UNDER ABOUT 6 INCHES OF WATER...HOLLYWOOD AVE AND GREENWOOD RD WEST OF MONKHOUSE AVE ARE BOTH UNDER WATER.
May 11, 12:30 PM CDTFLASH FLOOD3 Ne Bossier City, LAWATER UP TO PORCHES NEAR I 220 AND SHED RD.
May 11, 12:30 PM CDTFLASH FLOODShreveport, LA2 WOMEN AND A MONTH OLD BABY BOY HAD TO BE RESCUED FROM WAIST HIGH DEEP WATER AT THE INTERSECTION OF HOLLYWOOD AVE. AND KENNEDY ST. NO INJURIES.
May 11, 12:45 PM CDTFLASH FLOODGreenwood, LAHOMES THREATENED BY HIGH WATER ALONG KELLY LANE IN GREENWOOD
May 11, 12:45 PM CDTFLASH FLOODShreveport, LAA CAR STALLED IN HIGH WATER ON HUDSON ST. NEAR THE INTERSECTION OF REGENT ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 111655
FFWSHV
LAC015-017-112000-
/O.NEW.KSHV.FF.W.0030.090511T1655Z-090511T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOSSIER PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RED CHUTE...BOSSIER CITY...
  CADDO PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...VIVIAN...SHREVEPORT...

* UNTIL 300 PM CDT

* AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A CLUSTER OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN INCREASING 
ACROSS SHREVEPORT AND BOSSIER CITY. APPROXIMATELY ONE INCH OF RAIN 
HAS FALLEN WITHIN A HALF HOUR...WITH ANOTHER TWO TO THREE INCHES 
POSSIBLE WITHIN THE NEXT TWO HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLAIN
  DEALING...OIL CITY...HAUGHTON...EASTWOOD...BLANCHARD AND BENTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3303 9404 3302 9351 3298 9353 3287 9345
      3277 9346 3276 9344 3242 9344 3241 9341
      3239 9343 3237 9340 3224 9342 3224 9361
      3230 9363 3235 9377 3221 9392 3220 9404

$$

VII
2 follow-up statements
000 
WGUS74 KSHV 111817
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
117 PM CDT MON MAY 11 2009

LAC015-017-112000-
/O.CON.KSHV.FF.W.0030.000000T0000Z-090511T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CADDO LA-BOSSIER LA-
117 PM CDT MON MAY 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
BOSSIER AND CADDO PARISHES...

AT 103 PM CDT...THE PUBLIC REPORTED SEVERAL INCHES OF WATER ON 
AREA ROADS ACROSS WESTERN SHREVEPORT...AND NORTHEASTERN BOSSIER CITY.
URBAN FLOODING HAS LIKELY OCCURRED ACROSS OTHER AREAS IN THE METRO AREA
AS WELL. ALTHOUGH EXTREMELY RAINFALL WILL BEGIN TO DIMINISH ACROSS THE 
METRO AREA...STANDING WATER WILL NOT SUBSIDE FOR AT LEAST ANOTHER HOUR.
ADDITIONAL THUNDERSTORM DEVELOPMENT LATER IN THE AFTERNOON COULD RESULT
IN RENEWED FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIVIAN...RED
CHUTE...PLAIN DEALING...OIL CITY...EASTWOOD...BLANCHARD AND BENTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3303 9404 3302 9351 3298 9353 3287 9345
      3277 9346 3276 9344 3242 9344 3241 9341
      3239 9343 3237 9340 3224 9342 3224 9361
      3230 9363 3235 9377 3221 9392 3220 9404

$$

VII
000 
WGUS74 KSHV 111915
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT MON MAY 11 2009

LAC015-017-111924-
/O.CAN.KSHV.FF.W.0030.000000T0000Z-090511T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CADDO LA-BOSSIER LA-
215 PM CDT MON MAY 11 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BOSSIER AND CADDO
PARISHES...
THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED EAST OF THE AREA. WATER SHOULD
BEGIN TO RECEDE ON ROADWAYS AND OTHER FLOODED AREAS.

LAT...LON 3303 9404 3302 9351 3298 9353 3287 9345
      3277 9346 3276 9344 3242 9344 3241 9341
      3239 9343 3237 9340 3224 9342 3224 9361
      3230 9363 3235 9377 3221 9392 3220 9404

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:56 AM CDT, 59 minutes earlier.

Area forecast discussion, May 11, 10:56 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1056 AM CDT MON MAY 11 2009

.DISCUSSION...
FRONT JUST S OF A TYLER...TO SHREVEPORT...TO MONROE LINE THIS AM.
CONVECTION CONTINUES ALONG 850 FRONT ACROSS THE RED RIVER BASIN.
LOOKS LIKE GFS WAS DEAD ON WITH FORECASTING THIS CONVECTION
YESTERDAY...SO WILL CONTINUE USING IT FOR THE UPDATE. TWEAKED MAX
TEMPS FOR TODAY BASED ON CURRENT/FORECASTED FRONTAL POSITION. IT
SHOULD BE NOTED THAT ANY DEVIATION FROM THE FORECAST POSITION WILL
HAVE MAJOR IMPLICATIONS ON THE OBSERVED MAX T FOR THE DAY.
OTHERWISE...RAISED POPS IN THE N AND W AND LOWERED JUST A BIT IN
THE S AND E FOR THIS AFTERNOON. STILL THINK CONVECTION TO THE N IS
THE MAIN SHOW...WITH SCT CONVECTION ALONG AND S OF THE FRONT WITH
DAYTIME HEATING WARRANTING ONLY 50 POPS. AS MENTIONED IN EARLIER
UPDATE...FF WATCH HAS BEEN EXTENDED TO THE S FOR E TX AND N LA. AN
ADDITIONAL 3 TO 5 INCHES WITH ISOLATED TOTALS OF 6 TO 7 INCHES
WILL BE POSSIBLE OVER THE WATCH AREA TODAY. AREAS IN THE SRN MOST
PARTS OF THE WATCH MAY BE SPARED...BUT WERE INCLUDED JUST IN CASE.
UPDATE OUT SHORTLY. /12/

&&

.AVIATION...
THE MAIN FRONTAL BOUNDARY CONTINUES TO LINGER JUST SOUTH OF I20 THIS
MORNING...BUT IT/S EXPECTED TO LIFT SOME DURING THE DAY. OTHER
MINI OUTFLOW BOUNDARIES EXIST FROM THE ONGOING RAINFALL. TSRA AND
VCTS WILL REMAIN A FEATURE IN THE 18Z TAFS...AS CONVECTIVE ACTIVITY
WILL CONTINUE INTO THE AFTERNOON. IFR SKY CONDITIONS ARE BEING
OBSERVED ACROSS THE AREA...BUT SOME CHANGES ARE ON THE WAY. LFK WILL
BE GOING MVFR/VFR LATER THIS MORNING...WITH THE I20 TERMINALS
LIFTING LATER THIS AFTERNOON. TXK AND ELD WILL LIKELY STAY IFR
THROUGH THE DAY...AS THE MAIN FRONTAL BOUNDARY WILL STAY SOUTH OF
THESE TERMINALS. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  62  85  70  88 /  60  20  30  10  10
MLU  75  60  84  68  88 /  70  30  30  10  10
DEQ  65  54  78  63  86 / 100  40  40  10  20
TXK  65  57  81  70  86 / 100  30  40  10  20
ELD  70  57  80  68  88 /  90  30  40  10  20
TYR  75  63  85  71  86 /  60  10  20  10  10
GGG  74  62  86  70  87 /  60  20  20  10  10
LFK  89  66  89  70  88 /  50  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-014.

OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126.

&&

12/11
Hazardous weather outlook, May 11, 11:42 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT MON MAY 11 2009

ARZ050-051-059>061-070>073-LAZ001>006-014-OKZ077-TXZ096-097-
108>112-124>126-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-
1142 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
BRINGING HEAVY RAINFALL. FLASH FLOODING WILL BE THE MOST SIGNIFICANT
THREAT WITH AN ADDITIONAL THREE TO FIVE INCHES OF RAINFALL POSSIBLE
IN ALREADY RAIN SOAKED AREAS...ESPECIALLY ALONG AND NORTH OF THE
SULPHUR RIVER OF EAST TEXAS...AND ACROSS ALL OF SOUTHWEST ARKANSAS.
ISOLATED HIGHER AMOUNTS WILL ALSO BE POSSIBLE. THIS ADDITIONAL
RAINFALL WILL ONLY AGGRAVATE ONGOING FLOODING CONDITIONS...AND MAY
CAUSE PROBLEMS IN AREAS THAT HAVE NOT EXPERIENCED FLASH FLOODING
THUS FAR. AN ISOLATED STRONG TO SEVERE THUNDERSTORM MAY ALSO BE
POSSIBLE WITH THIS SYSTEM. HOWEVER...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LAZ010>013-017>022-TXZ136>138-149>153-165>167-121200-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1142 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. ISOLATED STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12

In the hours before

Local storm report, May 11, 9:05 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      3 W TEXARKANA           33.45N 94.07W
05/11/2009                   BOWIE              TX   EMERGENCY MNGR

            SEVERAL CREEKS AND RURAL ROADS FLOODED NEAR THE TEXARKANA
            AREA INCLUDING AIKEN CREEK...ANDERSON CREEK...AND BARKMAN
            CREEK.

&&

03
Local storm report, May 11, 11:06 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      EL DORADO               33.22N 92.66W
05/11/2009                   UNION              AR   LAW ENFORCEMENT

            STREET FLOODING IN SEVERAL AREAS AROUND ELDORADO.

1045 AM     FLASH FLOOD      4 SW EL DORADO          33.18N 92.71W
05/11/2009                   UNION              AR   LAW ENFORCEMENT

            WATER OVER THE ROADS IN PARKERS CHAPEL.

1050 AM     FLASH FLOOD      7 W EL DORADO           33.22N 92.78W
05/11/2009                   UNION              AR   LAW ENFORCEMENT

            FOUR INCHES OF WATER OVER US 82.

&&

CS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:59 PM CDTRiver Flood WarningSHVLincoln, Ouachita, Union4 days
May 11, 10:00 AM CDTRiver Flood WarningSHVCaldwell, Ouachita, Union35 days
May 11, 1:58 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn47 min
May 11, 2:47 PM CDTSevere Thunderstorm WarningSHVGrant, LaSalle, Winn43 min

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.